Tennessee, 2023

Flash Flooding in Tennessee, July 4 to 5, 2023

July 4 to 5, 2023 · NWS MRX · 2 events in 2 counties and zones

A weak trough of 500 MB low pressure helped trigger locally heavy rains over western portions of the Tennessee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak trough of 500 MB low pressure helped trigger locally heavy rains over western portions of the Tennessee Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 12:44 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 4, 12:44 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
144 PM EDT Tue Jul 4 2023

...New AVIATION...

.UPDATE...
Issued at 1105 AM EDT Tue Jul 4 2023

Surface observations show fog has mostly dissipated but some low
clouds linger across central and northern portions of the area. Low
clouds should continue to improve as the sun angle increases and
mixing takes place. Overall, the forecast remains on track and only
some minor touch-ups to temperature and dewpoints were made to
follow most recent observations. Isolated to scattered storms are
expected mainly across central and southern areas this afternoon.
Surface CAPE generally looks to top out around 1500J/kg based on
latest HRRR and HREF guidance, with minimal MLCAPE. Lapse rates
are generally lacking as well. A few isolated stronger storms
remain possible with gusty winds being the main threat as is
typical of summertime diurnal activity. Additionally, PWAT of
1.6-1.8 inches would lead to heavy downpours with any stronger
storm as well. Lower moisture availability will keep northeastern
portions dry this afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 254 AM EDT Tue Jul 4 2023

Key Messages:

1. Isolated to scattered showers and storms expected, mainly across
south and central areas.

Discussion:

What remains of the weakening frontal boundary is currently near our
southern border. This front will continue to wash out during the
period. Models show enough drying across northeastern areas to limit
PoPs to less than slight chance so no mention of precipitation there
today or tonight.  However, moisture increases further south closer
to the boundary, and while CAPE values look lower than recent days
the HREF shows SBCAPE of around 1000 J/kg or a bit above across
portions of the south/central today. Expect scattered to isolated
convection today across southern and central areas with greatest
coverage south closest to the boundary. Given the more limited CAPE,
weaker shear than recent days and DCAPE that looks to be lower than
yesterday as well, the probability for severe storms looks low at
this time. However, a strong storm with strong gusty winds cannot be
ruled out. Enough high clouds are expected to be around to help to
limit temperatures to the upper 80s in most valley locations.

Tonight models show some weak upper level short wave energy moving
in from the west, with mainly isolated weak convection continuing
during the night mainly south/central.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 254 AM EDT Tue Jul 4 2023

(Wednesday through Monday)

Key Messages:

1. Scattered to possibly numerous showers and storms are expected
each day with decreased coverage on Saturday.

2. Temperatures will be generally near normal.

Wednesday through Friday

At the start of the period, a shortwave will be approaching from the
west with a stationary front extending through Georgia and Alabama.
With increased moisture and low-level convergence, the focus for
diurnal convection will be for southern portions of the area.
However, vertical ascent and moisture will be sufficient for
isolated to scattered coverage area-wide. Overall, the environment
will be weakly sheared with MLCAPE generally close to 1,000 J/kg.
This will keep potential for strong to severe storms low but typical
for this time of year. On Thursday, the upper-level pattern becomes
a bit more zonal with embedded shortwaves aloft. The frontal
boundary will also weaken but drift further north, making for
scattered or better coverage of diurnal convection area-wide but
likely more terrain-based. The environment looks fairly similar to
Wednesday, meaning fairly low but non-zero chances for stronger
storms and/or isolated flooding. By Friday, a broader upper-level
trough will advance out of the Great Lakes region, leading to some
height falls above the 500mb level. Additionally, the frontal
boundary will move even further northward, allowing for better
moisture than in previous days. This may produce a better overall
convective environment and more widespread coverage.

Saturday through Monday

The evolution of the pattern is more uncertain later in the period.
However, the consensus is for increasing strength in the upper jet
closer to the region but with less overall moisture, likely leading
to a reduction in coverage of diurnal convection. By Sunday and
Monday, moisture return is expected with varying indications of a
stronger front and/or trough diving down from the north. This
indicates potential for more widespread convection, but the details
remain uncertain at this time. Ultimately, the messaging for this
period will be kept the same as earlier in the period with repeated
showers and storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 137 PM EDT Tue Jul 4 2023

Isolated to scattered showers and storms will be across the region
this afternoon. CHA/TYS are most likely to have vicinity or be
impacted by TS. Conditions will remain VFR outside of any
stronger downpour that could reduce visibility. Tonight, a little
more uncertainty in play regarding fog. Soundings and satellite
trends suggest we could continue to see some cloud cover overnight
which would not be ideal for fog development. However, a fairly
moist airmass is in place with Tds in the upper 60s to mid 70s.
Have went with a somewhat persistent forecast from this past
morning with prevailing MVFR fog at TRI. Difference being have
included a mention of BR at CHA and TYS but not reduced category
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  89  70  89 /  30  50  20  60
Knoxville McGhee Tyson Airport, TN  71  88  70  88 /  20  40  20  50
Oak Ridge, TN                       69  87  70  87 /  20  40  20  50
Tri Cities Airport, TN              66  86  66  87 /  10  40  20  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...KRS
Hazardous weather outlook, Jul 4, 2:06 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 AM EDT Tue Jul 4 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
306 AM EDT Tue Jul 4 2023 /206 AM CDT Tue Jul 4 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

There will be isolated to scattered showers and thunderstorms
today mainly across the Plateau, southern and central east
Tennessee, and southwest North Carolina. A few of these storms
may be strong this afternoon producing strong gusty winds and
torrential downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms are expected most of the
remaining days. A few isolated stronger storms are possible, in
addition to localized flooding due to repeated rainfall from slow-
moving or training storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The Northeast Alabama radar (KHTX), 140 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rhea

When
July 4, 1:15 PM EST to 2:45 PM EST
Where
Rhea County, 1 mi N of Spring City to 2 mi WSW of Spring City
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.715, -84.870

Flooding of some homes and garages occurred in Spring City.

Flash Flood, Hamilton

When
July 5, 6:57 AM EST to 8:30 AM EST
Where
Hamilton County, 1.49 mi SSE of White Oak to 2 mi ENE of Lupton City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.110, -85.270

Deep water covering roads near the intersection of Lupton Drive and Hixson Pike, near Food City grocery. Car stalled in the water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125851, 1125871.